Lymphedema following taxane-based chemotherapy in women with early breast cancer 

Lee, Mi-Joung, Beith, Jane, Ward, Leigh and Kilbreath, Sharon (2014) Lymphedema following taxane-based chemotherapy in women with early breast cancer . Lymphatic Research and Biology, 1-7. doi:doi:10.1089/lrb.2014.0030


Author Lee, Mi-Joung
Beith, Jane
Ward, Leigh
Kilbreath, Sharon
Title Lymphedema following taxane-based chemotherapy in women with early breast cancer 
Journal name Lymphatic Research and Biology   Check publisher's open access policy
ISSN 1539-6851
1557-8585
Publication date 2014-11-20
Year available 2014
Sub-type Article (original research)
DOI doi:10.1089/lrb.2014.0030
Open Access Status DOI
Start page 1
End page 7
Total pages 7
Place of publication New Rochelle, NY, United States
Publisher Mary Ann Liebert
Collection year 2015
Language eng
Formatted abstract
Background: Taxanes can cause fluid accumulation by increasing extracellular fluid (ECF). Taxane-based regimens are standard of care for early breast cancer, but it is unknown whether they increase the risk of lymphedema. The aim of this study was to describe the incidence of lymphedema, generalized limb edema, and associated symptoms in women receiving adjuvant taxane-based chemotherapy.
Methods and Results: Women (n=63) recruited after axillary surgery for early breast cancer were assessed prior to anthracycline-based, prior to taxane-based chemotherapy, and 3 weeks and 6 months after completing taxane-based chemotherapy. At each assessment, the inter-limb ECF ratios and intra-limb intracellular fluid to ECF ratios were determined using bioimpedance spectroscopy. Inter-limb arm volume ratios were calculated from arm circumferences measurements. Self-rated symptoms of swelling and pain in the arm on the side of surgery were recorded. In the 53 women who completed assessments, taxane-based chemotherapy increased the ECF volume in both upper and lower limbs, which was not observed after anthracycline-based chemotherapy. The arm on the side of surgery was preferentially affected, indicated by elevated ECF ratios at 3 weeks and 6 months after completing taxane-based chemotherapy with 32% and 23% meeting the criteria for lymphedema at these time-points, respectively. Edema resolved by 6 months following completion of chemotherapy except in the arm on the side of surgery.
Conclusion: The incidence of lymphedema in the arm on the side of surgery following taxane-based chemotherapy was increased persisting at least 6 months after ceasing chemotherapy. However, generalized swelling in the legs and opposite arm resolved by 6 months after chemotherapy.

Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Published online 20 November 2014

Document type: Journal Article
Sub-type: Article (original research)
Collections: Official 2015 Collection
School of Chemistry and Molecular Biosciences
 
Versions
Version Filter Type
Citation counts: Google Scholar Search Google Scholar
Created: Fri, 28 Nov 2014, 10:48:49 EST by Mrs Louise Nimwegen on behalf of School of Chemistry & Molecular Biosciences